MAUDE Adverse Event Report: CONMED SPECTRUM AUTOPASS SUTURE PASSER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

CONMED SPECTRUM AUTOPASS SUTURE PASSER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number SMI-02AP
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/18/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported device has been returned to conmed; however, the complaint investigation has not been completed.A supplemental and final report will be filed following the completion of the complaint investigation.We will continue to monitor for trends through the complaint system to assure patient safety.
 
Event or Problem Description
The customer reported that the device, smi-02ap, spectrum autopass suture passer, was being used in education setting in the knee of a cadaver on (b)(6) 2024 when it was reported, ¿lower jaw broke off during regular use in a knee cadaver lab.¿ there was no report of injury, medical intervention, or hospitalization for the user.Follow up assessment questioning found that it was not known if the device fragmentation was removed from the cadaver.This report is being raised due to the reported injury of where the fragmentation was not retrieved.
 
Event or Problem Description
The customer reported that the device, smi-02ap, spectrum autopass suture passer, was being used in education setting in the knee of a cadaver on (b)(6) 2024 when it was reported, ¿lower jaw broke off during regular use in a knee cadaver lab.¿.There was no report of injury, medical intervention, or hospitalization for the user.Follow up assessment questioning found that it was not known if the device fragmentation was removed from the cadaver.This report is being raised due to the reported injury of where the fragmentation was not retrieved.Update: per the evaluation of the device, no parts were missing from the device; therefore, no fragmentation could remain in the cadaver.This report will be updated from injury to malfunction.
 
Additional Manufacturer Narrative
Update: per the evaluation of the device, no parts were missing from the device; therefore, no fragmentation could remain in the cadaver.This report will be updated from injury to malfunction.The returned used device was evaluated and found the lower jaw broken.Device did not perform as intended, failed all function test; note that both lower jaws were returned for evaluation.The root cause for this issue was not identified however, a likely cause of this issue is due to the use of excessive force.A device history record review was requested from the manufacture and no indication of abnormalities was communicated.Although this is a reusable device it is not serviceable therefore, a service history is not available for review.A two-year review of complaint history revealed there has been a total of 26 complaints, regarding 26 devices, for this device family and failure mode.During this same time frame 51,900 devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be 0.0005.Per the instructions for use, the user is advised the following: avoid lateral stresses to the instrument or device function may be compromised.Do not use if parts are broken, cracked or worn, or device function may be compromised.Prior to use, inspect instrument to ensure it is in good physical condition and functions properly.There should be no loose, broken or misaligned parts.Avoid mechanical shock or over stressing the instrument which may shorten the life of the instrument.We will continue to monitor for trends through the complaint system to assure patient safety.
 
Event or Problem Description
The customer reported that the device, smi-02ap, spectrum autopass suture passer, was being used in education setting in the knee of a cadaver on (b)(6) 2024 when it was reported, lower jaw broke off during regular use in a knee cadaver lab.There was no report of injury, medical intervention, or hospitalization for the user.Follow up assessment questioning found that it was not known if the device fragmentation was removed from the cadaver.This report is being raised due to the reported injury of where the fragmentation was not retrieved.Update: per the evaluation of the device, no parts were missing from the device; therefore, no fragmentation could remain in the cadaver.This report will be updated from injury to malfunction.
 
Additional Manufacturer Narrative
Update: d3 was updated to reflect the correct manufacturer.Update: per the evaluation of the device, no parts were missing from the device; therefore, no fragmentation could remain in the cadaver.This report will be updated from injury to malfunction.The returned used device was evaluated and found the lower jaw broken.Device did not perform as intended, failed all function test; note that both lower jaws were returned for evaluation.The root cause for this issue was not identified however, a likely cause of this issue is due to the use of excessive force.A device history record review was requested from the manufacture and no indication of abnormalities was communicated.Although this is a reusable device it is not serviceable therefore, a service history is not available for review.A two-year review of complaint history revealed there has been a total of 26 complaints, regarding 26 devices, for this device family and failure mode.During this same time frame (b)(6) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(6) per the instructions for use, the user is advised the following: avoid lateral stresses to the instrument or device function may be compromised.Do not use if parts are broken, cracked or worn, or device function may be compromised.Prior to use, inspect instrument to ensure it is in good physical condition and functions properly.There should be no loose, broken or misaligned parts.Avoid mechanical shock or over stressing the instrument which may shorten the life of the instrument.We will continue to monitor for trends through the complaint system to assure patient safety.

Brand Name
SPECTRUM AUTOPASS SUTURE PASSER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
CONMED
525 french road
utica NY 13502
Manufacturer (Section G)
CLASSIC WIRE CUT CO, INC.
25014 anza drive
valencia CA 91355
Manufacturer Contact
samantha dewberry
525 french road
utica, NY 13502
3152230184
MDR Report Key19284964
Report Number1017294-2024-00053
Device Sequence Number8305709
Product Code LXH
UDI-Device Identifier10845854042243
UDI-Public10845854042243
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberSMI-02AP
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/22/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2024
Supplement Date Received by Manufacturer05/23/2024
05/23/2024
Initial Report FDA Received Date05/10/2024
Supplement Report FDA Received Date06/06/2024
01/27/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/24/2022
Is the Device Labeled for Single Use? (Y/N) No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown
Patient EthnicityNon Hispanic